Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

August 18, 2020Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 18, 2020, 9:13 PM CDT for Covington County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 9:13 PM CDT (02:13 UTC)
Expired
Aug 18, 2020, 10:15 PM CDT
In force
62 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Ft Rucker radar (KEOX), 76 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS84 KMOB 190213
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
913 PM CDT Tue Aug 18 2020
 
ALZ058-060-190315-
Covington AL-Crenshaw AL-
913 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND EASTERN COVINGTON COUNTIES UNTIL 1015 PM
CDT...

At 911 PM CDT, the strong thunderstorm was located 9 miles southwest 
of Opp, moving east at 15 mph. Other strong storms were noted to the 
north of Opp, also moving east at around 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Opp, Green Bay, Stedman and Dozier. 

LAT...LON 3153 8616 3153 8620 3101 8619 3103 8645
      3151 8647 3154 8615
TIME...MOT...LOC 0211Z 275DEG 11KT 3116 8632 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:17 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 18, 7:17 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
717 PM CDT Tue Aug 18 2020

.UPDATE...The forecast remains largely on track, with only a few
adjustments needed. Scattered showers with embedded thunderstorms
continue to initiate along the sea breeze as it progresses
northward this evening. Outflow boundaries from prior convection
have also sparked new storms to develop. However, this activity
has become less impressive the further north it travels. This is
most likely due to less moisture and instability present in these
locations compared to locations near the coast. Much of the
showers and storms are expected to diminish through this evening
over the land areas, but some lingering chances of some isolated
activity is possible through the overnight (particularly south of
I-65). Still anticipating showers and storms to then ramp up once
again late tonight through Wednesday morning over the open Gulf
waters and right along the coast. /26

&&

.AVIATION...
00Z issuance...VFR conditions were present at issuance and will
largely prevail through the TAF period. The exception to this will
be if heavy showers or strong thunderstorms pass over the TAF
sites, especially through the day Wednesday. For the rest of this
evening, much of the activity has decreased. Although, did
maintain at least VCSH for all TAF sites for the next few hours
due to a lingering surface front near the coast. Probabilities of
any showers or storms near MOB and BFM are low through the
overnight; however, chances of scattered showers/storms will
increase over the open Gulf waters to right along the coast
(particularly the Florida coast) during this time. Thus, kept
mention of VCSH for PNS through tonight to account for this.
Chances of showers and storms will then increase through Wednesday
morning, with better coverage in the afternoon (particularly
along and southeast of I-65). Gusty winds, heavy rain, and
frequent lightning are all possible in the stronger storms that
develop. Generally southwest to west winds near the coast and
northerly winds far inland will be light tonight and into early
Wednesday morning. Winds will then shift to be more southerly
area-wide by Wednesday afternoon and increase to be between 5-10
knots over the inland areas and between 10-15 knots near the coast
with the development of a sea breeze. /26

&&

.PREV DISCUSSION... /issued 419 PM CDT Tue Aug 18 2020/

NEAR TERM UPDATE /Now Through Wednesday/...I'm seriously running
out of ways to describe being stuck in this weakness between the
two larger upper ridges but luckily a more substantial trough
appears to set up in the coming days. Until then we are just about
where we were yesterday with ridge to west, ridge to our east and
here we are just stuck in the middle with you! Luckily with the
passage of the weak disturbance yesterday, the mid-level boundary
has dipped a little further south towards the I-10 corridor and
drier air has filtered into our northwestern areas as PWATS have
plummeted to near 1.5 inches north and west of I-65. Another weak
disturbance is expect to pivot through the upper level weakness
this afternoon and isolated to scattered showers and storms will
likely develop especially south and east of I-65 where moisture is
maximized and the local sea breeze can provide some surface
convergence. Once again the battle between dry air and the storms
will continue. Given adequate CAPE and DCAPEs approaching 1000 to
1200 J/KG, storms could become strong to potentially severe. The
caveat is that storms have to persist long enough to fight through
the dry air. Typically the key is enough storms in a small enough
cluster to where they modify the environment and this just
depends on how storms develop. Yesterday, they were able to fight
off the dry air and a few storms got strong so I cannot completely
rule out the potential for wind gusts to 50 mph with any storms.
Storms will likely dissipate over the land areas this evening as
storms develop over the Gulf.

Wednesday will be more of a transition day as a little strong
upper impulse really amplifies the weakness and a more substantial
upper trough will begin to take shape over the southeast. With
that we will likely lose our northwesterly winds a loft as they
become more southwesterly. Moisture will begin to slowly uptick
especially over the eastern half of the area where PWATS will
likely approach 1.8 to 1.9. We will likely continue to see the
standard summertime patter with storms over the Gulf and right
along the beaches during the morning before showers and storms
increase inland during the afternoon. With the increased moisture
and a pattern increasingly favorable for larger scale ascent,
precip chances will be on the rise. For now I kept the best
chances over our far eastern tier of counties but might have to be
expanded further west depending on the high-res model trends. Once
again, a few strong storms cannot be ruled out especially given
the higher rain chances maybe leading to more substantial cold
pools.

Temperatures will be about the only thing that doesn't change and
likely won't change for quite some time. Expect highs in the low
90s with some areas potentially reaching the mid 90s before storms
erupt. Lows will remain in the low 70s but will likely begin to
increase with the more southerly return flow and added moisture.
Rip current risk will remain low for Wednesday. BB/03

SHORT TERM /Wednesday night Through Friday night/...An upper
level trough will continue to deepen from the Ohio Valley through
the western Gulf of Mexico Wednesday night into Thursday night as
an upper level low deepens in the vicinity of western TN. An
increasingly moist airmass is expected to develop across much of the
region within deep layer south to southwest flow across our
region, especially going into Thursday and Thursday night. An
inverted surface trough is also expected to extend from
southeastern LA and northeastward across southeast MS and interior
southwest and central AL Thursday and Thursday night. The
increasing southerly low level flow should allow precipitable
water values to rise to 1.6-1.8 inches across much of the forecast
area Thursday into Thursday night. Scattered to numerous showers
mostly focused near the immediate coast and offshore late
Wednesday night should transition further inland during the day
Thursday, and will have POPs increasing to 60% over most inland
areas by Thursday afternoon along the surface trough and within
southwest flow aloft ahead of the upper trough. Scattered showers
and thunderstorms may linger into Thursday evening before probably
becoming mainly focused near the immediate coast and offshore by
late Thursday night, though enough moisture will be present to
support keeping a slight chance of convection in place over inland
areas during the overnight hours.

A similar scenario continues on Friday as southwesterly flow aloft
continues in advance of the trough axis that remains positioned
just to our west and northwest. Weak surface trough also continues
to extend over northwestern portions of the area again Friday. the
Ascent remains enhanced along this feature and with shortwave
impulses moving overhead within the southwest flow aloft.Another
round of numerous showers and thunderstorms will likely develop
over much of the area again Friday afternoon. We have continued
the diurnal pattern of highest POPs in the afternoon, becoming
more scattered in the evening, before better coverage becomes
focused over southern parts of the area and offshore by late
Friday night. MLCAPE values may be slightly lower late this week,
but perhaps still within the 1500-2500 J/KG range, which could be
enough instability along with the higher PWAT values to bring some
concern for locally strong wind gusts and locally heavy rainfall.

Highs in the mid to upper 80s are currently expected Thursday and
Friday, while overnight lows should continue to range in the upper
60s to lower 70s inland and in the mid 70s near the coast. /21

EXTENDED TERM /Saturday Through Tuesday/...The upper level trough
may tend to dampen and lift northeast of the region on Saturday
before upper level ridging builds westward from the western
Atlantic through the FL peninsula or eastern Gulf. There will
still be plentiful moisture around the region within southwest to
southerly flow aloft to aid in the development of scattered to
locally numerous showers and thunderstorms through the weekend. A
wetter/more unsettled weather pattern could take shape early next
week as a slug of deep moisture potentially spreads northwestward
into our area from the Gulf. There is still some uncertainty on
the evolution and northward extent of the deep moisture, so for
now kept POPs within the high end scattered range both Monday and
Tuesday, but these may need to be increased with later forecasts.
Highs should continue to mostly range in the upper 80s to around
90 degrees each day, with lows in the upper 60s to lower 70s
inland and in the mid to upper 70s near the coast. /21

MARINE...The coverage of convection will occur late in the week.
Otherwise, no impacts forecast except winds and waves higher near
storms each day.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 18, 3:39 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Tue Aug 18 2020

ALZ263-265-182115-
Mobile Coastal AL-Mobile Central AL-
339 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 415 PM CDT...

At 339 PM CDT, the strong thunderstorm was located over Theodore.
This storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner, Theodore and I10 And I65.

LAT...LON 3041 8821 3056 8829 3065 8811 3059 8806
      3057 8809 3055 8808 3053 8808 3051 8810
      3046 8810
TIME...MOT...LOC 2039Z 326DEG 2KT 3055 8817
Special weather statement, Aug 18, 3:45 PM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Tue Aug 18 2020

ALZ264-FLZ201-182115-
Baldwin Central AL-Escambia Inland FL-
345 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 415 PM
CDT...

At 345 PM CDT, the strong thunderstorm was located 11 miles southwest
of Molino, or 12 miles northwest of Gonzalez. This storm was nearly
stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Baldwin and west central Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3047 8754 3066 8762 3076 8745 3062 8728
      3052 8745 3053 8751 3049 8751
TIME...MOT...LOC 2045Z 326DEG 2KT 3066 8749
Special weather statement, Aug 18, 4:10 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
410 PM CDT Tue Aug 18 2020

FLZ201-203-182200-
Escambia Inland FL-Santa Rosa Inland FL-
410 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 500 PM CDT...

At 410 PM CDT, the strong thunderstorm was located 4 miles west of
Point Baker, or 7 miles northwest of Milton, moving southeast at 10
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Molino, Point Baker and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3072 8741 3088 8700 3068 8691 3061 8722
TIME...MOT...LOC 2110Z 302DEG 7KT 3071 8712
Special weather statement, Aug 18, 4:56 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
456 PM CDT Tue Aug 18 2020

FLZ203-204-182230-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
456 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA COUNTY UNTIL 530 PM CDT...

At 456 PM CDT, the strong thunderstorm was located over Roeville, or
over Milton, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pace, Milton, Bagdad, Pea Ridge, Roeville, Floridatown and Point
Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 8710 3052 8710 3053 8713 3054 8713
      3055 8712 3055 8714 3058 8715 3058 8718
      3061 8721 3088 8701 3076 8679 3074 8679
      3055 8700 3058 8698 3058 8700 3060 8702
      3059 8703 3057 8700 3048 8708
TIME...MOT...LOC 2156Z 299DEG 13KT 3067 8702
Special weather statement, Aug 18, 5:50 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
550 PM CDT Tue Aug 18 2020

ALZ059-060-FLZ201-203-205-182345-
Escambia AL-Covington AL-Escambia Inland FL-Okaloosa Inland FL-
Santa Rosa Inland FL-
550 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHWESTERN OKALOOSA...NORTHERN
SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES UNTIL 645 PM CDT...

At 548 PM CDT, strong thunderstorms were located 9 miles east of
Riverview, or 10 miles east of Brewton, and also near Century and
Flomaton. The storms were nearly stationary.

Winds of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard and Riverview.

LAT...LON 3094 8649 3087 8734 3113 8732 3124 8677
      3122 8676 3121 8677 3120 8677 3119 8676
      3120 8674 3118 8673 3118 8672 3119 8672
      3119 8670 3125 8670 3128 8657
TIME...MOT...LOC 2248Z 191DEG 29KT 3108 8689
Special weather statement, Aug 18, 9:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
913 PM CDT Tue Aug 18 2020

ALZ058-060-190315-
Covington AL-Crenshaw AL-
913 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND EASTERN COVINGTON COUNTIES UNTIL 1015 PM
CDT...

At 911 PM CDT, the strong thunderstorm was located 9 miles southwest
of Opp, moving east at 15 mph. Other strong storms were noted to the
north of Opp, also moving east at around 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Opp, Green Bay, Stedman and Dozier.

LAT...LON 3153 8616 3153 8620 3101 8619 3103 8645
      3151 8647 3154 8615
TIME...MOT...LOC 0211Z 275DEG 11KT 3116 8632

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:06 PM CDTSpecial Weather StatementMOBCovington69 min
Aug 19, 1:43 AM CDTSpecial Marine WarningMOB92 min
Aug 19, 2:07 AM CDTSpecial Marine WarningMOB83 min
Aug 19, 3:14 AM CDTSpecial Marine WarningMOB91 min
Aug 19, 3:18 AM CDTSpecial Marine WarningMOB87 min
Aug 19, 4:38 AM CDTSpecial Marine WarningMOB82 min
Aug 19, 6:01 AM CDTSpecial Marine WarningMOB50 min
Aug 19, 6:48 AM CDTSpecial Marine WarningMOB87 min
Aug 19, 7:14 AM CDTSpecial Marine WarningMOB91 min
Aug 19, 6:04 PM CDTSpecial Weather StatementMOBMonroe41 min
Aug 19, 6:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe24 min
Aug 19, 6:24 PM CDTSpecial Weather StatementMOBWilcox51 min
Aug 19, 6:59 PM CDTSpecial Weather StatementMOBEscambia46 min
Aug 19, 12:54 AM CDTSpecial Weather StatementMOBOkaloosa51 min
Aug 19, 1:32 AM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 19, 2:56 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa4 hr
Aug 19, 3:04 AM CDTSpecial Weather StatementMOBOkaloosa41 min
Aug 19, 4:59 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 19, 5:41 AM CDTSpecial Weather StatementMOBEscambia64 min
Aug 19, 4:07 PM CDTSpecial Weather StatementMOBGeorge38 min
Aug 19, 5:21 PM CDTSpecial Weather StatementMOBStone24 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.